Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

May 17, 2023Conecuh County, Alabama

NWS Mobile, AL issued this special weather statement at May 17, 2023, 3:21 PM CDT for Conecuh County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2023, 3:21 PM CDT (20:21 UTC)
Expired
May 17, 2023, 4:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Hail
0.75 in
Wind
40

County Conecuh County, AL

The radar

The Maxwell AFB radar (KMXX), 148 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS84 KMOB 172021
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
321 PM CDT Wed May 17 2023
 
ALZ054>057-172100-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
321 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern Butler,
northeastern Monroe, southeastern Wilcox and northeastern Conecuh
Counties through 400 PM CDT...

At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles east of Beatrice, or 20 miles north of
Evergreen, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Evergreen, Georgiana, Beatrice and Pine Apple. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3179 8728 3194 8704 3168 8657 3137 8694
TIME...MOT...LOC 2020Z 312DEG 27KT 3172 8703 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

JEH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 17, 12:28 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 17, 12:28 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1228 PM CDT Wed May 17 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Wed May 17 2023

Overall, generally VFR conditions are expected through most of the
TAF period. Showers and storms are already development close to
the coast and over the far north portion of the CWA. Expect
continued development of showers and storms through the rest of
the afternoon and into the evening before diminishing to more
light rain in the evening and eventually completely dissipating
around midnight. Brief reductions to MVFR/IFR conditions or below
are likely within and/or in the vicinity of any shower and storm
development through the afternoon. Gusty winds upwards of
potentially 25 knots (some locally higher) possible with stronger
storm development. Winds for today and into tonight will be mainly
westerly, but likely variable through the day, especially within
storm development. Moving forward, during the late overnight into
early Thursday, patchy fog development is possible for portions of
the area north of I-10, with the higher confidence expected to be
for areas along and north of Hwy 84, of course this will be
dependent on where storms continue to, or have already developed
today thus far (making it slightly higher confidence). Winds
Thursday will be mainly light and southerly becoming light and
variable at night. JEH/88

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  85  68  85  69  88  66  86 /  50  40  20  20  10  30  10  30
Pensacola   70  83  70  83  72  86  69  86 /  60  40  20  10  10  20  10  30
Destin      71  83  71  83  72  85  71  86 /  60  40  10  20   0  20   0  20
Evergreen   64  85  64  85  65  87  63  86 /  60  70  20  20  10  40  10  30
Waynesboro  65  85  65  86  66  86  62  85 /  40  50  10  10  10  40  10  20
Camden      63  83  63  82  64  84  61  83 /  40  70  10  10  10  40  10  20
Crestview   65  87  65  86  66  89  65  88 /  60  70  20  20   0  40  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 17, 2:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
235 PM CDT Wed May 17 2023

ALZ053-055-262-172015-
Clarke AL-Baldwin Inland AL-Monroe AL-
235 PM CDT Wed May 17 2023

...Strong thunderstorms will impact portions of southwestern Monroe,
north central Baldwin and southeastern Clarke Counties through 315 PM
CDT...

At 234 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles south of
Jackson to 10 miles east of McIntosh. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson and Uriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3129 8740 3121 8790 3134 8792 3133 8791
      3138 8789 3139 8791 3138 8793 3140 8793
      3140 8790 3141 8792 3143 8791 3144 8793
      3145 8791 3150 8791 3152 8794 3162 8750
TIME...MOT...LOC 1934Z 257DEG 20KT 3147 8788 3126 8785

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 2:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
258 PM CDT Wed May 17 2023

ALZ266-FLZ202-172045-
Baldwin Coastal AL-Escambia Coastal FL-
258 PM CDT Wed May 17 2023

...Strong thunderstorms will impact portions of southeastern Baldwin
and southern Escambia Counties through 345 PM CDT...

At 258 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Perdido Beach to
Gulf Shores. Movement was southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orange Beach, Lillian, Bon Secour and Perdido Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3024 8780 3030 8773 3032 8778 3043 8740
      3041 8738 3035 8741 3040 8742 3042 8741
      3032 8752 3031 8758 3035 8757 3036 8761
      3030 8762 3030 8747 3029 8748 3034 8742
      3029 8744
TIME...MOT...LOC 1958Z 032DEG 11KT 3035 8749 3026 8768

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 3:06 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
306 PM CDT Wed May 17 2023

ALZ052-053-261-262-172045-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
306 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of northeastern Mobile,
northwestern Baldwin, southeastern Washington and southern Clarke
Counties through 345 PM CDT...

At 306 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Calvert, or 14 miles northeast of
Citronelle, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Vernon and Calvert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3118 8817 3128 8791 3115 8765 3106 8806
TIME...MOT...LOC 2006Z 315DEG 10KT 3119 8801

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 3:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 PM CDT Wed May 17 2023

MSZ075-076-078-079-172100-
Stone MS-Perry MS-Greene MS-George MS-
311 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of northwestern George,
southeastern Perry, southwestern Greene and northeastern Stone
Counties through 400 PM CDT...

At 311 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles east of Wiggins. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3081 8905 3097 8910 3114 8877 3080 8862
TIME...MOT...LOC 2011Z 259DEG 4KT 3092 8895

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 3:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
315 PM CDT Wed May 17 2023

ALZ052-172100-
Washington AL-
315 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of northern Washington
County through 400 PM CDT...

At 315 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Millry, or 8 miles north of
Chatom, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chatom, Tibbie and Millry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3161 8838 3169 8818 3145 8800 3134 8829
TIME...MOT...LOC 2015Z 336DEG 9KT 3159 8825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JEH
Special weather statement, May 17, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
321 PM CDT Wed May 17 2023

ALZ054>057-172100-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
321 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of southwestern Butler,
northeastern Monroe, southeastern Wilcox and northeastern Conecuh
Counties through 400 PM CDT...

At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles east of Beatrice, or 20 miles north of
Evergreen, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evergreen, Georgiana, Beatrice and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3179 8728 3194 8704 3168 8657 3137 8694
TIME...MOT...LOC 2020Z 312DEG 27KT 3172 8703

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:05 AM CDTSpecial Marine WarningMOB85 min
May 17, 10:36 AM CDTSpecial Marine WarningMOB84 min
May 17, 11:04 AM CDTSpecial Marine WarningMOB56 min
May 17, 11:31 AM CDTSpecial Marine WarningMOB59 min
May 17, 11:47 AM CDTSpecial Weather StatementMOBMobile43 min
May 17, 11:57 AM CDTSpecial Marine WarningMOB79 min
May 17, 12:02 PM CDTSpecial Marine WarningMOB52 min
May 17, 12:35 PM CDTSpecial Weather StatementMOBClarke40 min
May 17, 1:15 PM CDTSpecial Weather StatementMOBClarke45 min
May 17, 1:23 PM CDTSpecial Weather StatementMOBBaldwin52 min
May 17, 1:26 PM CDTSpecial Weather StatementMOBMobile49 min
May 17, 1:30 PM CDTSpecial Weather StatementMOBWilcox45 min
May 17, 1:40 PM CDTSpecial Weather StatementMOBWilcox50 min
May 17, 1:51 PM CDTSpecial Weather StatementMOBWashington39 min
May 17, 2:08 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox37 min
May 17, 2:10 PM CDTTornado Warning Tornado observedMOBClarke23 min
May 17, 2:14 PM CDTSevere Thunderstorm WarningMOBClarke31 min
May 17, 2:22 PM CDTSpecial Weather StatementMOBMobile38 min
May 17, 2:35 PM CDTSpecial Weather StatementMOBMobile40 min
May 17, 2:35 PM CDTSpecial Weather StatementMOBMonroe40 min
May 17, 2:55 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 17, 2:58 PM CDTFlash Flood WarningMOBBaldwin3 hr
May 17, 3:06 PM CDTSpecial Weather StatementMOBWashington39 min
May 17, 3:15 PM CDTSpecial Weather StatementMOBWashington45 min
May 17, 3:22 PM CDTSpecial Weather StatementMOBMonroe53 min
May 17, 4:04 PM CDTSpecial Weather StatementMOBButler41 min
May 17, 4:42 PM CDTSpecial Weather StatementMOBCovington48 min
May 17, 5:14 PM CDTAreal Flood AdvisoryMOBChoctaw, Washington3 hr
May 17, 1:48 PM CDTSpecial Weather StatementMOBEscambia42 min
May 17, 2:17 PM CDTSpecial Weather StatementMOBEscambia43 min
May 17, 2:58 PM CDTSpecial Weather StatementMOBEscambia47 min
May 17, 3:11 PM CDTSpecial Weather StatementMOBGeorge49 min
May 17, 3:24 PM CDTSevere Thunderstorm WarningMOBGeorge25 min
May 17, 4:24 PM CDTAreal Flood AdvisoryMOBGreene3 hr
May 17, 5:10 PM CDTSpecial Weather StatementMOBWayne65 min
May 17, 5:49 PM CDTFlash Flood WarningMOBWayne3 hr

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.